Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 375, NWS Omaha, NE

September 15, 2004Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 15, 2004, 4:35 AM CDT for Monona County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2004, 4:35 AM CDT (09:35 UTC)
Expired
Sep 15, 2004, 5:00 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:50 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 15, 2:50 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT WED SEP 15 2004

.DISCUSSION...

SHORT TERM...LEADING EDGE OF CONVECTION PUSHING ACROSS THE CWA THIS
MORNING IN ADVANCE OF TROF EXTENDING FROM ERN WY INTO ERN CO AT 06Z.
RADAR INDICATING HEAVIER RAIN JUST STARTING TO MOVE INTO NORTHEAST
NEBRASKA WITH THREE HOUR AMOUNTS BETWEEN 1-1.5 INCHES ESTIMATED BY
RADAR JUST WEST OF THE OUTLOOK AREA AT 07Z. WITH ADDITIONAL AREA OF
RAIN MOVING ACROSS FOR REMAINDER OF THE NIGHT WILL CONTINUE FLOOD
WATCH UNTIL 6AM.

MODELS REMAIN CONSISTANT IN MOVING THIS SYSTEM EAST OF THE AREA
DURING THE AFTERNOON. WILL CONTINUE WITH LIKELY POPS THROUGH MID
MORNING OVER ERN HALF OF CWA THEN CHANCE THROUGH 18Z WITH RAIN
EXPECTED TO BE EAST OF THE AREA FOR THE AFTERNOON. COOLER TODAY
BEHIND THE FRONT WITH LITTLE CHANGE TO TEMPERATURE TREND OF PREVIOUS
FORECAST. WILL HAVE TO KEEP AN EYE ON SERN CORNER THOUGH SINCE
CURRENT TEMPERATURES STILL IN THE UPPER 70S AND FRONT NOT EXPECTED
THROUGH UNTIL LATE MORNING.

HIGH PRESSURE THEN DOMINATES THROUGH FRIDAY WITH SOME INDICATION OF
A CHANCE OF WARM ADVECTION PRECIP FRIDAY NIGHT OR SO BY
MODELS...ALTHOUGH WILL CONTINUE WITH DRY FORECAST FOR NOW AND SEE IF
THIS TREND CONTINUES IN LATER RUNS. LITTLE CHANGE TO REMAINDER OF
FORECAST IN THE EXTENDED PERIOD WITH WARMUP AHEAD OF WRN TROF THIS
WEEKEND AND EARLY NEXT WEEK BEFORE NEXT SIGNIFICANT FRONT MOVES IN
AROUND TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 11Z FOR KNOX...ANTELOPE...PIERCE...
CEDAR...WAYNE AND THURSTON COUNTIES.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Sep 14, 10:55 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151105-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1055 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE
OUTLOOK AREA OVERNIGHT. LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAIN WILL BE THE PRIMARY HAZARDS.

WEDNESDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED...HOWEVER...
SMALL HAIL...LIGHTNING AND ADDITIONAL RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

A FLOOD WATCH IS IN EFFECT FOR CEDAR...PIERCE...WAYNE...ANTELOPE...
KNOX AND THURSTON COUNTIES UNTIL 6AM CDT.

A WEATHER DISTURBANCE OVER WESTERN NEBRASKA WILL CONTINUE TO
PROGRESS EASTWARD OVERNIGHT...MEANWHILE...A SURFACE FRONT REMAINS
IN PLACE OVER EASTERN NEBRASKA AND WESTERN IOWA.  A STRONG UPPER
LEVEL JET WILL COMBINE WITH THE INSTABILITY AND STRONG SHEAR TO
PRODUCE SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WEATHER.

PARTS OF NORTHEAST NEBRASKA RECEIVED 1 TO 4 INCHES OF RAINFALL
OVERNIGHT...THIS HAS MOISTENED SOIL CONDITIONS AND A FLOOD WATCH IS
IN EFFECT DUE TO THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA MONDAY
AND TUESDAY.  SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED OVERNIGHT FOR PARTS OF THE
OUTLOOK AREA. STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED
WEDNESDAY.

ZAPOTOCNY

In the hours before

Special weather statement, Sep 15, 2:01 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
201 AM CDT WED SEP 15 2004

NEZ016-017-030-031-042-150730-
ANTELOPE-BOONE-MADISON-PIERCE-PLATTE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...NELIGH...NORFOLK
201 AM CDT WED SEP 15 2004

SEVERE THUNDERSTORM WATCH NUMBER 821...WHICH WAS IN EFFECT FOR PARTS
OF EASTERN NEBRASKA...EXPIRED AT 2 AM CDT. THUNDERSTORMS WILL MOVE
ACROSS THE AREA OVERNIGHT...BUT THE THREAT FOR SEVERE WEATHER IS NOT
AS HIGH AS IT WAS EARLIER.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:13 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline47 min
Sep 15, 3:24 AM CDTSevere Thunderstorm WarningOAXLancaster, Saunders51 min
Sep 15, 3:55 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.